Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 199, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 3:58 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 28, 2008, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA
The radar
The Columbia radar (KCAE), 116 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:08 PM EDT | HAIL 0.88 | 5 Sw Evans, GA | TV STATION AUGUSTA GEORGIA HAD A PUBLIC REPORT OF DIME TO NICKEL SIZE HAIL IN THE PATRIOTS PARK AREA NEAR GROVETOWN. |
| Jul 28, 4:10 PM EDT | TSTM WND DMG | 7 Nw Evans, GA | LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF WASHINGTON RD. AND TUBMAN RD. |
| Jul 28, 4:11 PM EDT | TSTM WND DMG | 5 Nw Grovetown, GA | LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF I-20 AND LOUISVILLE RD. |
| Jul 28, 4:15 PM EDT | TSTM WND DMG | 4 Nw Grovetown, GA | LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF I-20 AND BAKERS PLACE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1421 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 281959
SVRCAE
GAC073-189-245-282045-
/O.NEW.KCAE.SV.W.0199.080728T1958Z-080728T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA
MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 445 PM EDT
* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GROVETOWN. THIS STORM WAS NEARLY STATIONARY.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE THOMSON...HARLEM AND
FORT GORDON
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3353 8259 3368 8223 3365 8220 3363 8220
3359 8213 3343 8193 3328 8230
TIME...MOT...LOC 1958Z 018DEG 1KT 3350 8222
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:34 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 28, 2:34 PM EDT, 1 hour 24 minutes before
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
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 529 AM EDT MON JUL 28 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 529 AM EDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 2:37 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 237 PM EDT MON JUL 28 2008 GAZ040-064-SCZ018-025-281915- COLUMBIA-EDGEFIELD-LINCOLN-MCCORMICK- 237 PM EDT MON JUL 28 2008 ...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA...EDGEFIELD...LINCOLN AND MCCORMICK COUNTIES... AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTH OF EVANS...MOVING EAST AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jul 28, 3:47 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 3 NW EVANS 33.54N 82.18W
07/28/2008 E0.75 INCH COLUMBIA GA PUBLIC
AT THE PUMPING STATION, ALONG HIGHWAY 104 NORTHWEST OF
EVANS, PUBLIC REPORTED PENNY SIZED HAIL.
&&
CALThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 3:10 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.